Indiana, 2003

Hail and Damaging Winds in Indiana, April 4, 2003

April 4, 2003 · NWS IND · 32 events in 24 counties and zones

A broken line of thunderstorms including some supercells and bow echoes moved east across central Indiana during the afternoon and evening of April 4. There were numerous reports of large hail and damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A broken line of thunderstorms including some supercells and bow echoes moved east across central Indiana during the afternoon and evening of April 4. There were numerous reports of large hail and damaging thunderstorm winds. An airport hanger near Northfield in Boone County had a wall knocked down, doors blown out and minor damage to 7 planes in winds straight-line winds estimated 70-75 mph. Damage was estimated at 100K. A few roofs were blown off homes in various other parts of the central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 4, 2:05 AM EST, 11 hours 25 minutes earlier.

Area forecast discussion, Apr 4, 2:05 AM EST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
205 AM EST FRI APR 4 2003

PROBLEM OF DAY PSBL SEVERE WX TDY AND ERY TNGT.

CWA IS NOW WELL INTO WARM SECTOR AS SFC ANALYSIS SHOWS. ALL MODELS
HAVE FRONT ARRIVING LATE TODAY OR EARLY TONIGHT. EXACT TIMING WILL
BE CRITICAL BECAUSE OF INFLUENCE ON INSTABILITY.

WILL BUY INTO NGM SOLUTION OF LOW AND FRONT...WHICH IS REALLY
CONSENSUS OF ETA AND AVN. ALSO...AS NCEP DISCUSSION POINTS
OUT...THIS LINES THINGS UP PRETTY WITH WHAT ALL MODELS ARE SHOWING
ALOFT.

THIS SUGGESTS FROPA THIS EVE. DYNAMICS AS INDICATED BY DIVQ ARE
NEVER REALLY GREAT...BUT INSTABILITY MIGHT STRONG AS DISCUSSED
BELOW. SPC HAS US IN OUTLOOK. WILL MAINTAIN CURRENT WORDING ABOUT
SEVERE WX AND EXTEND INTO EVENING CONSIDERING EXPECTED FROPA.

SHOWERS AND THUNDERSTORMS GOOD BET WITH FROPA TODAY AND ERY
TONIGHT...AS GUIDANCE SHOWS. TEMPS ARE STILL NEAR HIGHS FROM BOTH
MAV AND FWC. RISE WILL BE AFFECTED BY CLOUDS AND PCPN BUT WARMER MET
PROBABLY MORE REALISTIC TODAY. THIS IS ONE OF THINGS THAT MAKE ME
SUSPECT ETA CAPES ON ORDER OF 1000 MAY BE GOOD TODAY.

CONSIDERING TEMPS IN AIR BEHIND FRONT NOW...GUIDANCE MAY BE TOO WARM
TONIGHT...AND AGAIN SATURDAY. OTRW SATURDAY A DRY BUT MOSTLY CLOUDY
AS COLD AIR WEDGE MOVES IN BEHIND FRONT.

.IND...NONE.

KWIATKOWSKI
Hazardous weather outlook, Apr 4, 5:00 AM EST, 8 hours 30 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-050945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IN CENTRAL INDIANA
LATE TODAY AND EARLY TONIGHT AS A FRONT PASSES. THE MAIN THREAT FROM
ANY STORMS WILL LIKELY BE STRONG WINDS.

THUNDERSTORMS BELOW SEVERE LEVELS MAY OCCUR IN CENTRAL INDIANA THIS
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NECESSARY THIS AFTERNOON AND EVENING.
SPOTTERS ARE URGED TO MONITOR THE FORECAST FOR FUTURE UPDATES.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KWIATKOWSKI

The radar

The Indianapolis radar (KIND), 93 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 10 hail. Local standard time, as filed.

Hail, Howard

When
April 4, 1:30 PM EST to 1:31 PM EST
Where
Howard County, 5 mi WSW of Kokomo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.300, -87.050

Thunderstorm Wind, Warren

When
April 4, 2:30 PM EST
Where
Warren County, Williamsport
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.350, -86.617

Thunderstorm Wind, Fountain

When
April 4, 2:30 PM EST
Where
Fountain County, Covington
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.033, -86.933

Hail, Tippecanoe

When
April 4, 2:55 PM EST to 2:57 PM EST
Where
Tippecanoe County, 2 mi SW of Lafayette
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -87.233

Hail, Warren

When
April 4, 6:18 PM EST
Where
Warren County, 10 mi N of Williamsport
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.033, -86.283

Hail, Vermillion

When
April 4, 7:43 PM EST
Where
Vermillion County, 2 mi E of Dana
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -87.383

Hail, Fountain

When
April 4, 7:45 PM EST
Where
Fountain County, Covington
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -87.433

Thunderstorm Wind, Warren

When
April 4, 8:00 PM EST
Where
Warren County, Pine Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.983, -86.150

Hail, Tippecanoe

When
April 4, 8:15 PM EST to 8:20 PM EST
Where
Tippecanoe County, 8 mi SW of Shadeland
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.267, -87.117

Thunderstorm Wind, Clinton

When
April 4, 8:30 PM EST
Where
Clinton County, Hamilton
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.817, -86.883

Thunderstorm Wind, Parke

When
April 4, 8:54 PM EST
Where
Parke County, Rockville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -86.983

Thunderstorm Wind, Greene

When
April 4, 9:00 PM EST
Where
Greene County, Bloomfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -85.400

Thunderstorm Wind, Boone

When
April 4, 9:15 PM EST
Where
Boone County, Northfield
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -85.683

Thunderstorm Wind, Vigo

When
April 4, 9:15 PM EST
Where
Vigo County, 5 mi N of Huf Sky King Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.033, -86.950

Thunderstorm Wind, Knox

When
April 4, 9:25 PM EST
Where
Knox County, Oaktown
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -86.117

Thunderstorm Wind, Hamilton

When
April 4, 9:25 PM EST
Where
Hamilton County, 1 mi W of Carmel
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -86.417

Hail, Clay

When
April 4, 9:27 PM EST
Where
Clay County, Clay City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.200, -85.600

Thunderstorm Wind, Daviess

When
April 4, 9:45 PM EST
Where
Daviess County, Odon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -86.483

Thunderstorm Wind, Madison

When
April 4, 9:49 PM EST
Where
Madison County, Anderson
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.217, -85.833

Thunderstorm Wind, Martin

When
April 4, 9:55 PM EST
Where
Martin County, Burns City
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -86.050

Hail, Delaware

When
April 4, 9:57 PM EST
Where
Delaware County, 6 mi N of Muncie
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.867, -86.583

Thunderstorm Wind, Greene

When
April 4, 10:00 PM EST
Where
Greene County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -85.633

Hail, Johnson

When
April 4, 10:06 PM EST to 10:14 PM EST
Where
Johnson County, Greenwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -85.717

Hail, Lawrence

When
April 4, 10:06 PM EST
Where
Lawrence County, 4 mi E of Bedford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.333, -85.483

Thunderstorm Wind, Madison

When
April 4, 10:15 PM EST
Where
Madison County, Moonsville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.450, -86.217

Thunderstorm Wind, Lawrence

When
April 4, 10:15 PM EST
Where
Lawrence County, Bedford
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -86.900

Thunderstorm Wind, Jackson

When
April 4, 10:25 PM EST
Where
Jackson County, 8 mi W of Seymour
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -87.300

Thunderstorm Wind, Lawrence

When
April 4, 10:30 PM EST
Where
Lawrence County, Fayetteville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -87.400

Thunderstorm Wind, Bartholomew

When
April 4, 10:30 PM EST
Where
Bartholomew County, Columbus
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -87.300

Thunderstorm Wind, Jennings

When
April 4, 11:00 PM EST
Where
Jennings County, North Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -87.467

Thunderstorm Wind, Shelby

When
April 4, 11:00 PM EST
Where
Shelby County, 5 mi NE of Shelbyville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.133, -87.400

Thunderstorm Wind, Decatur

When
April 4, 11:05 PM EST
Where
Decatur County, Greensburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.450, -87.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350415, 5350417, 5350418, 5350416, 5350419, 5350420, 5350421, 5350422, 5350423, 5350425, 5350424, 5350426, 5350427, 5350428, 5350429, 5350430, 5350431, 5350432, 5350435, 5350433, 5350434, 5350436, 5350437, 5350438, 5349063, 5349064, 5349065, 5349066, 5349067, 5349068, 5349069, 5349070.